Acetaminophen is a common over-the-counter (OTC) pain medication. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.
The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need medical care.
Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from: Intentional overdose such as a suicide attemptAccidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcoholUse of combinations of different medications that contain acetaminophen
Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, such as alcohol.
Factors that may increase your chance of acetaminophen poisoning include: Heavy alcohol useUsing multiple medications that contain acetaminophenSuicidal behavior
At first, a person with acetaminophen poisoning may have no symptoms.
When symptoms develop, they can include: NauseaVomiting
Symptoms of liver failure:
Anorexia—no interest in eatingNauseaVomitingDiscomfortAbdominal pain—especially in the upper-right portion of the abdomenExcessive sweatingJaundiceConfusion, sleepiness
Jaundiced Skin from Damaged Liver
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.
You will be asked about your symptoms and medical history. A physical exam will be done. Blood tests may be done to: Determine the level of acetaminophen in your bloodCheck liver functionAssess the effect on the liver
Talk with your doctor about the best treatment plan for you. Treatment options include:
People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.
Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.
N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered, the better the outcome will be.
To help reduce your chance of acetaminophen poisoning:
Follow your doctor's directions or the directions on the package:
Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.Always ask your doctor if you have questions.Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
Avoid taking multiple medications that contain acetaminophen:
Read the ingredient list on medication labels. Look to see if the medication has acetaminophen.Beware combination medications like cold medicationWhen a new prescription is filled, tell your pharmacist if you are taking acetaminophen.Avoid taking acetaminophen during periods of prolonged fasting.Avoid heavy alcohol intake. Do not drink alcohol if you are taking medications that contain acetaminophen.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member.
Clinical Toxicology (Philadelphia).
Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010;81(3):316-323.
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity.
Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed Plus Systematic Literature Surveillance
http://www.dynamed.com/topics/dmp~AN~T113862/Acetaminophen-poisoning: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at:
http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed September 3, 2015.
Last reviewed September 2015 by James Cornell, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.